CHRONIC POSTOPERATIVE HYPOPARATHYROIDISM DECOMPENSATED BY A RELAPSE OF THYROTOXICOSIS AND COVID-19: A CASE REPORT

Actual Problems of Theoretical and Clinical Medicine, 2026

Full text Open access: Gold Metadata (CSL-JSON)
DOI 10.64854/2790-1289-2026-52-2-06
Data confidence 70 medium
How this score is calculated

It is built from checkable properties of the record itself: whether the article has a DOI, how many independent sources confirmed its data, whether the required fields are filled in, and how recent the latest confirmation is. Disagreement between sources and a missing identifier lower it. A value of 80 or above means the record was published without further checking; 60 to 79 means it is published at reduced confidence, with a manual check advisable. A record verified by an editor by hand is never pushed below 90 by a recalculation. This scores our data about the article, not the article itself.

Abstract

Relevance. Chronic postoperative hypoparathyroidism is a rare complication of thyroidectomy. It needs lifelong therapy. But reports of decompensation caused by a combination of thyrotoxicosis, COVID-19, and long-term use of outdated drugs like dihydrotachysterol are few. Objective. To describe a case of decompensated chronic postoperative hypoparathyroidism in a patient with Graves' disease - and to analyse what led to the decompensation, how we diagnosed it, and how we treated it. Clinical Case. A 58-year-old woman presented in November 2023 with limb cramps, tachycardia, and tremor. She had a history of subtotal thyroidectomy for Graves' disease (1991), followed by hypoparathyroidism treated with dihydrotachysterol for over 30 years - without adequate control. In 2022, she had COVID-19 pneumonia (60 % lung involvement) and then a stroke, which left her with left-sided hemiparesis. On admission: total calcium 1.57 mmol/L, ionized calcium 0.61 mmol/L, phosphorus 1.64 mmol/L, PTH 6.78 pg/mL, plus decompensated thyrotoxicosis (free T4 29.45 pmol/L, TSH receptor antibodies 13.5 IU/L), a prolonged QT interval, and a cataract. We started alfacalcidol 1 μg/day, calcium carbonate 2000 mg/day, and thiamazole 30 mg/day. Over 15 months, her calcium normalised to 2.35 mmol/L, TSH receptor antibodies fell to 4.61 IU/L, and she became euthyroid. But then she stopped alfacalcidol on her own - because she felt well - and her calcium dropped again. Conclusion. This case shows three things. First, dihydrotachysterol is outdated and should be replaced with active vitamin D metabolites. Second, COVID-19 can trigger calcium-phosphorus decompensation. Third, thorough biochemical monitoring is essential - and patients need to be warned not to stop alfacalcidol even when they feel completely well.